Fake Pot Linked to Several Cases of Severe Bleeding, Health Officials Warn

Illinois public health officials are warning about the dangers of synthetic marijuana, after several cases have been linked to severe bleeding.

During the past two weeks, four individuals were hospitalized after bleeding from a condition that disrupts the blood's clotting process, the Illinois Department of Public Health (IDPH) announced in a statement, according to multiple news outlets.

Related: Leftover Weed? Las Vegas Airport Installs Bins To Toss Out Marijuana

All of those involved in the "unusual cluster of cases" reported using synthetic marijuana products, commonly called 'K2' or 'Spice,' among other names, before being hospitalized.

The IDPH is currently investigating the cause of the cases. They've warned that consuming synthetic pot can be life-threatening and they're advising anyone who has a reaction to the products to call 911 or rush to the emergency department.

3_24_Synthetic Marijuana
Packets of synthetic marijuana, commonly called 'K2' or Spice,' are pictured. Spencer Platt/Getty Images

Various types of manmade chemicals are used in the products, which often can be toxic, according to the Centers for Disease Control and Prevention (CDC).

Despite common belief, many of the synthetic cannabinoid products aren't legal. The reason they pose such a risk is because it's unknown what's in them, considering no standards are in place for producing and selling the chemicals.

"That means that two packets of a brand-named product may have completely different chemicals," the CDC explains.

Related: Vaping With Fake Pot Didn't Kill Two U.S. Marines, Army Announces in Updated Statement

While the agency doesn't specifically list bleeding as a side effect of the products, they note a long-list of other potential health problems: heart attack, kidney failure, muscle damage and gastrointestinal problems.

"Synthetic cannabinoids may be addictive, since some people have reported withdrawal symptoms after heavy use over a long time," the CDC warns.

Reported withdrawal symptoms include breathing problems, palpitations, and seizures. Severity of the symptoms vary among users, but experts believe its directly tied to the amount of synthetic cannbinoid is used and for how long.